Alert archive / California / Small Craft Advisories in 2012

Small Craft Advisory 5, NWS Los Angeles, CA

January 17, 2012

NWS Los Angeles, CA issued this small craft advisory at Jan 17, 2012, 2:36 PM PST. It took effect at Jan 17, 2012, 3:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2012, 2:36 PM PST (22:36 UTC)
In effect from
Jan 17, 2012, 3:00 PM PST
Expired
Jan 18, 2012, 3:00 AM PST
In force
12 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WHUS76 KLOX 172236
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
236 PM PST TUE JAN 17 2012

PZZ670-180500-
/O.NEW.KLOX.SC.Y.0005.120117T2300Z-120118T0500Z/
WATERS FROM PT. PIEDRAS BLANCAS TO PT. ARGUELLO AND WESTWARD
60 NM-
236 PM PST TUE JAN 17 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PST THIS
EVENING. 

* WINDS...NORTHWEST WINDS WILL INCREASE LATE THIS AFTERNOON TO 10
  TO 20 KNOTS WITH GUSTS TO 25 KNOTS AND CONTINUE INTO THIS
  EVENING.

* SEAS...COMBINED SEAS 5 TO 7 FT DOMINANT PERIOD 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ673-180500-
/O.NEW.KLOX.SC.Y.0005.120117T2300Z-120118T0500Z/
WATERS FROM PT. ARGUELLO TO SANTA CRUZ ISLAND CA AND WESTWARD
60 NM INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
236 PM PST TUE JAN 17 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PST THIS
EVENING. 

* WINDS...NORTHWEST WINDS WILL INCREASE LATE THIS AFTERNOON TO 10
  TO 20 KNOTS WITH GUSTS TO 25 KNOTS AND CONTINUE INTO THIS
  EVENING.

* SEAS...COMBINED SEAS 5 TO 7 FT DOMINANT PERIOD 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ676-180500-
/O.NEW.KLOX.SC.Y.0005.120117T2300Z-120118T0500Z/
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND TO
60 NM OFFSHORE INCLUDING SAN NICOLAS ISLAND-
236 PM PST TUE JAN 17 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PST THIS
EVENING. 

* WINDS...NORTHWEST WINDS WILL INCREASE LATE THIS AFTERNOON TO 10
  TO 20 KNOTS WITH GUSTS TO 25 KNOTS AND CONTINUE INTO THIS
  EVENING. STRONGEST WINDS WILL BE NORTHWEST OF SAN NICOLAS ISLAND.

* SEAS...COMBINED SEAS 5 TO 7 FT DOMINANT PERIOD 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES (ALL LOWER CASE)
2 follow-up statements
038 
WHUS76 KLOX 180503
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
903 PM PST TUE JAN 17 2012

PZZ670-180615-
/O.EXP.KLOX.SC.Y.0005.000000T0000Z-120118T0500Z/
WATERS FROM PT. PIEDRAS BLANCAS TO PT. ARGUELLO AND WESTWARD
60 NM-
903 PM PST TUE JAN 17 2012

...SMALL CRAFT ADVISORY HAS EXPIRED...

LOCAL GUSTS BETWEEN 20 AND 25 KNOTS ARE POSSIBLE THROUGH
MIDNIGHT...ESPECIALLY ACROSS THE SOUTHERN PORTION.

$$

PZZ673-181100-
/O.EXT.KLOX.SC.Y.0005.000000T0000Z-120118T1100Z/
WATERS FROM PT. ARGUELLO TO SANTA CRUZ ISLAND CA AND WESTWARD
60 NM INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
903 PM PST TUE JAN 17 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST WEDNESDAY...

* WINDS...NORTHWEST WINDS 10 TO 20 KNOTS WITH GUSTS TO 25 KNOTS
  WILL CONTINUE THROUGH EARLY WEDNESDAY.

* SEAS...COMBINED SEAS BETWEEN 5 AND 7 FEET WILL BE COMMON WITH A
  DOMINANT PERIOD OF 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ676-181100-
/O.EXT.KLOX.SC.Y.0005.000000T0000Z-120118T1100Z/
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND TO
60 NM OFFSHORE INCLUDING SAN NICOLAS ISLAND-
903 PM PST TUE JAN 17 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST WEDNESDAY...

* WINDS...NORTHWEST WINDS 10 TO 20 KNOTS WITH GUSTS TO 25 KNOTS
  WILL CONTINUE THROUGH EARLY WEDNESDAY. THE STRONGEST WINDS WILL
  BE NORTHWEST OF SAN NICOLAS ISLAND.

* SEAS...COMBINED SEAS BETWEEN 4 AND 6 FEET WILL BE COMMON WITH A
  DOMINANT PERIOD OF 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HALL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES (ALL LOWER CASE)
551 
WHUS76 KLOX 181101
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
301 AM PST WED JAN 18 2012

PZZ673-676-181215-
/O.EXP.KLOX.SC.Y.0005.000000T0000Z-120118T1100Z/
WATERS FROM PT. ARGUELLO TO SANTA CRUZ ISLAND CA AND WESTWARD
60 NM INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND TO
60 NM OFFSHORE INCLUDING SAN NICOLAS ISLAND-
301 AM PST WED JAN 18 2012

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS HAVE DIMINISHED...SO THE SMALL CRAFT ADVISORY HAS BEEN
ALLOWED TO EXPIRE. 


$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Jan 17, 1:45 PM PST, 51 minutes earlier.

Area forecast discussion, Jan 17, 1:45 PM PST, 51 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
145 PM PST TUE JAN 17 2012

.SYNOPSIS...
HIGH PRESSURE WILL BRING A WARMING TREND TO THE AREA THROUGH
MIDWEEK. A SERIES OF STORMS ARE EXPECTED TO BEGIN AFFECTING THE AREA
AS EARLY AS THURSDAY...FOCUSED OVER SAN LUIS OBISPO AND SANTA
BARBARA COUNTIES...CONTINUING INTO EARLY NEXT WEEK.

&&

.SHORT TERM (TODAY-FRIDAY)...
ANOTHER RATHER CHILLY DAY TODAY...MUCH LIKE YESTERDAY...WITH
TEMPERATURES RUNNING 5-10 DEGREES BELOW NORMAL. A COLD AND DRYING
AIRMASS WITH NEAR NEUTRAL GRADIENTS CAN BE TO BLAME FOR THIS...AND
WILL RESULT IN ANOTHER WIDESPREAD COLD NIGHT TONIGHT. EXPECTING
OVERALL SIMILAR TEMPERATURES TONIGHT AS LAST NIGHT...WITH
SUB-FREEZING LOW TEMPERATURES OVER MUCH OF THE AREA. BESIDES THE
MOUNTAIN VALLEYS...THE INTERIOR SECTIONS WILL SEE THE COLDEST
TEMPS...WITH LOWS PLUMMETING INTO THE TEENS...BUT BASED ON LOCAL
POLICY AFTER 2 HARD FREEZES...THESE AREAS WILL NOT BE INCLUDED IN
THE SUITE OF FROST/FREEZE PRODUCTS. THE SLO CENTRAL COAST...SBA
SOUTH COAST...AND OJAI VALLEY WILL BE UNDER FROST ADVISORIES. ADDED
THE SBA CENTRAL COAST TO THE SANTA YNEZ VALLEY FOR FREEZE
WARNINGS...FOR NO GREATER REASON THAN HARD FREEZE CONDITIONS EXISTED
THIS MORNING. THE SANTA CLARITA VALLEY WILL ALSO GET CLOSE TO FROST
ADVISORY THRESHOLDS...BUT DOES NOT LOOK TO BE WIDESPREAD ENOUGH TO
WARRANT AN ADVISORY.

A MODEST RIDGE ALOFT CENTERED ABOUT 800 MILES SOUTHWEST OF LOS
ANGELES WILL EXPAND INTO CALIFORNIA THROUGH EARLY THURSDAY...AND
BRING SOME WARMING TO BOTH MAX AND MIN TEMPERATURES...CLOSER TO
SEASONABLE VALUES. WINDS WILL BE FAIRLY CALM FOR THE MOST
PART...EXCEPT FOR SOME BREEZY NORTHWEST WINDS IN THE SANTA YNEZ
RANGE AND I-5 CORRIDOR WEDNESDAY NIGHT...AND BREEZY SOUTHWEST WINDS
OVER THE INTERIOR SECTIONS AND DESERTS ON THURSDAY. THE STRATOCU
CLOUDS THAT POPPED UP OVER THE COASTS AND VALLEYS LAST NIGHT MAY
REFORM TONIGHT...BUT BETTING ON THEM NOT FORMING AS THE INVERSION
LOWERS WITH THE BUILDING RIDGE. HIGH LEVEL CIRRUS CLOUDS WILL BEGIN
TO STREAM IN ON THURSDAY TO ANNOUNCE THE ONCOMING PATTERN CHANGE.

THE JET STREAM CURRENTLY FLOWING OVER THE PACIFIC NORTHWEST WILL SAG
TO THE SOUTH ON FRIDAY...AND PULL PART OF THE LARGE MOISTURE PLUME
ABOUT 1800 MILES WEST OF LOS ANGELES INTO CALIFORNIA. CONFIDENCE IS
GROWING FOR RAIN OVER MUCH OF THE AREA BY FRIDAY AND FRIDAY
NIGHT...WITH THE FOCUS ON THE CENTRAL COAST...BUT THE EXACT TIMING
AND AMOUNTS ARE STILL UNCERTAIN. AT THIS POINT...IT LOOKS LIKE LIGHT
RAIN WILL START ON THE CENTRAL COAST THURSDAY NIGHT...THEN INTENSIFY
ON FRIDAY...BEFORE WEAKENING AND MOVING DOWN INTO LA COUNTY LATE
FRIDAY NIGHT. AS A PRELIMINARY ESTIMATE...THIS FIRST SYSTEM HAS THE
POTENTIAL TO BRING 0.5-1.5 INCHES OF RAIN TO SLO AND SBA
COUNTIES...WITH LOWER AMOUNTS OVER LA/VTU COUNTIES...BUT THESE
NUMBERS WILL LIKELY BE MASSAGED WITH TIME. THE AIR MASS LOOKS
MILD...WITH SNOW LEVELS WELL ABOVE 7000 FEET...AND TEMPERATURES
MOSTLY IN THE 50S AND 60S.

.LONG TERM (SATURDAY-TUESDAY)...
THE PATTERN LOOKS UNCHANGED INTO EARLY NEXT WEEK...WITH THE JET
STREAM AND ASSOCIATED STORM TRACK CONTINUING TO BE CENTERED OVER
CENTRAL CALIFORNIA. UNCERTAINTY IS STILL HIGH IN THE TIMING OF EACH
IMPULSE/STORM...BUT THE OVERALL FLOW PATTERN SHOULD RESULT IN
PERIODS OF RAIN OVER THE ENTIRE AREA THROUGH AT LEAST TUESDAY. THE
FOCUS OF ACTIVITY WILL REMAIN OVER THE CENTRAL COAST WITH THE
EXPECTED POSITION OF THE JET STREAM AND ORIENTATION OF THE MOSTLY
WEST TO NORTHWEST FLOW ALOFT.

&&

.AVIATION...17/1800Z.
ASIDE FROM SOME SCATTERED VFR CEILINGS ACROSS COASTAL AND VALLEY
LOCATIONS SOUTH OF POINT CONCEPTION...SKIES FOR THE MOST PART WERE
MOSTLY CLEAR. SCATTERED TO OCCASIONALLY BROKEN SKIES ARE POSSIBLE
THROUGH MUCH OF THE DAY. THERE IS REASONABLY GOOD CONFIDENCE IN THE
18Z TAFS.

KLAX AND KBUR...GOOD CONFIDENCE IN SCATTERED TO OCCASIONALLY BROKEN
SKIES THROUGH AT LEAST TODAY...SOME UPDATES MAY BE NEEDED IF CLOUDS
PERSIST INTO TONIGHT AND WEDNESDAY MORNING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING (SEE LAXNPWLOX).
FROST ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...KITTELL
AVIATION...SWEET
SYNOPSIS...BARTLING

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 17, 9:30 AM PST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 AM PST TUE JAN 17 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-181400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
930 AM PST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

AREAS OF SUB-FREEZING TEMPERATURE ARE EXPECTED LATE TONIGHT OVER THE
INTERIOR VALLEY AND ON THE CENTRAL COAST...ON THE SOUTH COAST OF
SANTA BARBARA COUNTY...AND IN THE SANTA YNEZ AND OJAI VALLEYS. LOCAL
FROST MAY ALSO FORM IN THE REMAINDER OF THE VENTURA COUNTY
VALLEYS...THE SAN FERNANDO AND SANTA CLARITA VALLEYS...AND INTERIOR
PORTIONS OF THE VENTURA COUNTY COASTAL PLAIN.

* FREEZE WATCH...............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

AREAS OF FROST WILL CONTINUE THROUGH MID MORNING WEDNESDAY ON THE
CENTRAL COAST...ON THE SOUTH COAST OF SANTA BARBARA COUNTY...AND IN
THE SANTA YNEZ AND OJAI VALLEYS. LOCAL FROST WILL ALSO LINGER
THROUGH MID MORNING IN THE REMAINDER OF THE VENTURA COUNTY
VALLEYS...THE SAN FERNANDO AND SANTA CLARITA VALLEYS...AND INTERIOR
PORTIONS OF THE VENTURA COUNTY COASTAL PLAIN.

THERE IS A CHANCE OF LIGHT RAIN IN AREAS NORTH OF POINT CONCEPTION
LATE THURSDAY AND THURSDAY NIGHT. A COUPLE OF STORM SYSTEMS MAY
BRING MODERATE AMOUNTS OF RAIN TO THE REGION FRIDAY THROUGH THE
WEEKEND.

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:44 AM PSTFrost AdvisoryLOX29 hr
Jan 17, 9:29 AM PSTFreeze WatchLOX5 hr
Jan 17, 2:21 PM PSTFreeze WarningLOX19 hr

Nearby

Small Craft Advisories in California, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.